Advertisement

Caffeine Overdose: How Much Is Too Much?

Caffeine overdose

Highlights

  1. The recommended amount of caffeine is usually 400 mg per day for healthy adults.
  2. Common symptoms of caffeine overdose include dizziness, increased thirst, and diarrhea.
  3. Mild symptoms may be treated with drinking water and eating foods high in potassium or magnesium.

Caffeine is a stimulant found in various foods, drinks, and other products. It’s commonly used to keep you awake and alert. Caffeine is technically a drug, and some of the most popular beverages in the United States, such as coffee, tea, and soda, contain significant amounts of caffeine.

According to the Mayo Clinic, the recommended amount of caffeine is usually 400 milligrams per day for healthy adults. Caffeine overdose may occur if you ingest more than this amount. Adolescents should limit themselves to no more than 100 mg of caffeine per day. Pregnant women should limit their daily intake to 200 mg of caffeine, since the effects of caffeine on the baby are not fully known.

However, what constitutes a safe amount of caffeine differs for everyone based on age, weight, and overall health. The average half-life of caffeine in the blood ranges from 1.5 to 9.5 hours. This means it can take anywhere from 1.5 to 9.5 hours for the level of caffeine in your blood to drop to half of its original amount. This wide range in average half-life makes it difficult to know the exact amount of caffeine that can lead to overdose.

Advertisement
Advertisement

Sources

Sources of caffeine

The chart below shows how much caffeine is found in a serving size of some common sources of caffeine, according to the Center for Science in the Public Interest.

Serving size Caffeine (mg)
Black coffee 12 oz. 260
Black tea 8 oz. 30–80
Soda 12 oz. 30–70
Red Bull 8.3 oz. 80
Chocolate bar (dark) 1.45 oz. 20
NoDoz caffeine tablets 1 tablet 200
Excedrin Migraine 1 tablet 65
 

Additional sources of caffeine include:

  • candy
  • medications and supplements
  • any food product that claims to boost energy
  • certain chewing gums

A caffeine overdose can be life-threatening in the most severe cases, but many people only notice some unpleasant symptoms that go away once the caffeine is excreted from the body.

Check out a visualization of how caffeine affects the body »

Causes and risk factors

Causes and risk factors of caffeine overdose

A caffeine overdose occurs when you take in too much caffeine through drinks, foods, or medications. However, some people can ingest well above the daily recommended amount each day without issue. This isn’t recommended because high caffeine doses can cause major health issues, including irregular heartbeat and seizures. Consuming high caffeine doses on a regular basis can also possibly lead to hormonal imbalances.

If you rarely consume caffeine, your body may be especially sensitive to it, so avoid ingesting too much at one time. Even if you regularly consume large amounts of caffeine, you should stop when you feel any unpleasant symptoms.

Advertisement
Advertisement
Advertisement

Symptoms

What are the symptoms of caffeine overdose?

Several types of symptoms occur with this condition. Some symptoms may not immediately alert you that you have had too much caffeine because they may not seem serious. For example, you may experience:

Other symptoms are more severe and call for immediate medical treatment. These more serious symptoms of caffeine overdose include:

Babies can also suffer from caffeine overdose. This can happen when breast milk contains excessive amounts of caffeine. Some mild symptoms include nausea and muscles that continually tense and then relax. More serious signs of caffeine overdose can accompany these symptoms, including vomiting, rapid breathing, and shock.

If you or a child under your care is experiencing these symptoms, seek a doctor’s help immediately for diagnosis and treatment.

Caffeine allergy »

Diagnosis

Diagnosing caffeine overdose

If you suspect a caffeine overdose, let your doctor know of any caffeinated items you consumed prior to having symptoms.

Your breathing rate, heartbeat, and blood pressure will also likely be monitored. Your temperature may be taken, and you may be given a urine or blood test to identify the drugs in your system.

Advertisement
Advertisement

Treatment

Treatment for caffeine overdose

Treatment is meant to get the caffeine out of your body while managing the symptoms. You may be given activated charcoal, a common remedy for drug overdose, which often prevents the caffeine from going into the gastrointestinal tract.

If the caffeine has already entered your gastrointestinal tract, you may be offered a laxative or even a gastric lavage. A gastric lavage involves using a tube to wash the contents out of your stomach. Your doctor will likely choose the method that works fastest to get the caffeine out of your body.

During this time, your heart will be monitored through an EKG (electrocardiogram). You may also receive breathing support when necessary.

If the symptoms are mild, you may be able to wait until the caffeine is no longer in your body or treat the overdose yourself. Some home treatments for caffeine overdose include drinking water, getting mild exercise, and eating foods high in potassium or magnesium, such as bananas or dark leafy greens.

Home treatment may not always accelerate your body’s metabolism of the caffeine. If you’re unsure of whether you need treatment, call Poison Control at 800-222-1222 and describe your symptoms. If your symptoms sound severe, you’ll likely be advised to go to the local hospital for immediate treatment.

Advertisement

Prevention

Prevention

To prevent a caffeine overdose, avoid consuming excessive amounts of caffeine. In most cases, you shouldn’t have more than 400 mg of caffeine per day and even less if you’re particularly sensitive to caffeine.

Advertisement
Advertisement

Outlook

Outlook

Caffeine overdose can usually be treated without creating long-term health problems. But this condition can be deadly, especially for younger patients, such as infants and toddlers. Caffeine overdose can also worsen preexisting health conditions, such as anxiety. A review has connected certain effects of excessive caffeine consumption with those of other drugs, such as amphetamines and cocaine.

When treatment is given too late, there may be irreversible health problems and even death. You should at least call the American Association of Poison Control Centers (AAPCC) at 800-222-1222 if you suspect a caffeine overdose.

How you can die from a caffeine overdose »

Article resources
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement